Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2017, 2:41 PM EDT for Stanly County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 2:41 PM EDT (18:41 UTC)
- Expired
- Jun 4, 2017, 3:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS52 KRAH 041841
SVRRAH
NCC167-041930-
/O.NEW.KRAH.SV.W.0089.170604T1841Z-170604T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
241 PM EDT SUN JUN 4 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Stanly County in central North Carolina...
* Until 330 PM EDT
* At 241 PM EDT, a severe thunderstorm was located 6 miles southeast
of Mt Pleasant, or 11 miles west of Albemarle, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Plyler, Locust, Norwood, Badin, Oakboro, Stanfield,
Morrow Mountain State Park, Finger and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3522 8048 3539 8037 3542 8028 3543 8020
3539 8008 3531 8008 3529 8009 3526 8010
3523 8009 3520 8013 3521 8021 3521 8026
3520 8034 3520 8042
TIME...MOT...LOC 1841Z 269DEG 21KT 3532 8039
HAIL...1.00IN
WIND...60MPH
$$
VINCENT4 follow-up statements
340
WWUS52 KRAH 041851
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
251 PM EDT SUN JUN 4 2017
NCC167-041930-
/O.CON.KRAH.SV.W.0089.000000T0000Z-170604T1930Z/
Stanly NC-
251 PM EDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR STANLY COUNTY...
At 251 PM EDT, a severe thunderstorm was located 4 miles southwest of
Plyler, or 7 miles southwest of Albemarle, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Plyler, Locust, Norwood, Badin, Oakboro, Morrow Mountain
State Park, Finger and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3525 8041 3529 8043 3539 8037 3542 8028
3543 8020 3539 8008 3531 8008 3529 8009
3526 8010 3523 8009 3520 8013 3521 8021
3521 8032 3522 8037
TIME...MOT...LOC 1851Z 269DEG 15KT 3531 8032
HAIL...<.75IN
WIND...60MPH
$$
VINCENT025
WWUS52 KRAH 041859
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
259 PM EDT SUN JUN 4 2017
NCC167-041930-
/O.CON.KRAH.SV.W.0089.000000T0000Z-170604T1930Z/
Stanly NC-
259 PM EDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL STANLY COUNTY...
At 259 PM EDT, a severe thunderstorm was located near Albemarle,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Plyler, Norwood, Badin, Oakboro, Morrow Mountain State
Park and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3526 8035 3530 8036 3534 8036 3537 8035
3541 8032 3542 8028 3543 8020 3539 8008
3531 8008 3529 8009 3523 8011 3522 8014
3522 8028 3523 8033
TIME...MOT...LOC 1859Z 264DEG 20KT 3532 8023
HAIL...<.75IN
WIND...60MPH
$$
VINCENT023
WWUS52 KRAH 041912
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
312 PM EDT SUN JUN 4 2017
NCC167-041930-
/O.CON.KRAH.SV.W.0089.000000T0000Z-170604T1930Z/
Stanly NC-
312 PM EDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EASTERN STANLY COUNTY...
At 312 PM EDT, a severe thunderstorm was located over Albemarle,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Plyler, Norwood, Badin, Morrow Mountain State Park and
Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding across central and eastern portions of Stanly county.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3524 8029 3530 8031 3533 8031 3539 8030
3541 8027 3543 8020 3539 8008 3531 8008
3529 8009 3523 8011 3522 8014 3522 8025
TIME...MOT...LOC 1912Z 266DEG 19KT 3533 8018
HAIL...<.75IN
WIND...60MPH
$$
VINCENT783
WWUS52 KRAH 041924
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
324 PM EDT SUN JUN 4 2017
NCC167-041933-
/O.EXP.KRAH.SV.W.0089.000000T0000Z-170604T1930Z/
Stanly NC-
324 PM EDT SUN JUN 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLY COUNTY WILL
EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, wind
gusts up to 45 mph will remain possible with thunderstorms through 4
pm EDT.
LAT...LON 3524 8029 3530 8031 3533 8031 3539 8030
3541 8027 3543 8020 3539 8008 3531 8008
3529 8009 3523 8011 3522 8014 3522 8025
TIME...MOT...LOC 1923Z 268DEG 19KT 3533 8013
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 4, 2:30 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 230 PM EDT Sun Jun 04 2017 .SYNOPSIS... Weak high pressure over VA and NC this morning will yield to a lee surface trough that will strengthen and move east across the Carolinas later today through Monday. A lead cold front will cross our region Monday night, followed by the passage of a stronger one late Tuesday and Tuesday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1045 AM Sunday... Just minor tweaks required to the near term forecast, mainly to adjust high temperatures up a degree or two, and raise dewpoints up a few degrees. Cluster of storms that developed along a 925-805mb pseudo warm front have pretty much dissipated as they drifted into a drier less supportive air mass. The remainder of the morning into the early afternoon should remain dry. Expect isolated-scattered convection to build by 18Z-20Z as the atmosphere becomes slightly unstable and subtle perturbations aloft provide added lift to trigger/sustain convection. Expect convective coverage to be higher west of highway 1, with coverage in the coastal plain expected to be no worse than isolated. Meso-scale convective parameters suggest the stronger/taller storms will have the potential to produce strong gusty winds. However other parameters such bulk shear and weak confluence/forcing suggest that the potential for numerous strong/severe storms appears remote. Abundant sunshine through mid afternoon should warm temperatures well into the 80s, touching 90 in parts of the Sandhills and southern coastal plain. Tonight, the approach of a series of perturbations loft will back and increase the low level flow into a sly direction, advecting moisture into our region. The added moisture coupled with lift supplied by the disturbances and increasing convergence will support/sustain scattered convection, especially late evening into the overnight hours across the western Piedmont. Similar to this afternoon, appears that convection will be limited across the coastal plain and most of the Sandhills. Overnight temperatures within a degree or two of 70. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 350 AM Sunday... Relatively deep confluent flow into a trough axis from the surface to 850 mb, in a region of height falls downstream of the upper trough amplifying from the nw, will support the development and expansion of numerous showers and storms Mon, with the latest arrival/occurrence across the southeastern half of the forecast area that should allow the warmest temperatures in the upper 80s. Lower to middle 80s, owing to increasing multi-layered cloudiness and convection, are expected otherwise and elsewhere. A lead cold front will settle slowly sewd across central NC Mon night, before likely stalling across the srn Coastal Plain and Sandhills by Tue morning. With deep swly to wswly flow, including both the cloud-bearing layer and the llj, some back-building and training appears increasingly likely --amidst an environment characterized by precipitable water values between 1.75-2.00 inches-- Mon and particularly early Mon night. As the previous shift noted, localized flash flooding may result. Coverage and confidence in flooding does not warrant a watch, given 3-hr flash flood guidance values generally between 3-4 inches. A few strong, precipitation-loaded wind gusts will also be possible, but any severe threat should be limited by both weak mid level lapse rates and tempered surface heating, the latter particularly over the Piedmont. Lows in the middle 60s to lower 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Sunday... For Tuesday a surface low exits the mid-Atlantic coast and heads northeast into the Atlantic while a cutoff upper level low sags southward over NY and PA. This will bring good upper dynamics for divergence aloft over central NC as the right entrance region of an 300 mb jet stays along the northern tier through Thursday before finally moving offshore Thursday night. Despite that being in place the main surface low will be along and off the coast during this time keeping the best chances for heavy precipitation well off to our southeast. Expect a fair amount of clouds and some showers/light rain Tuesday through Thursday but QPF amounts during this time frame should remain relatively low. Temperatures will also remain lower than normal with highs in the upper 70s to low 80s each day. We see a distinct change in pattern on Friday as the cutoff low moves off to the northeast and zonal flow moves overhead as part of a very baggy eastern CONUS upper trough. High pressure will dominate at the surface and drier conditions are expected to prevail with less cloud cover. As the high moves offshore on Saturday temperatures will increase with southerly return flow. A low level confluence zone between the surface high and a weak low coming out of the great lakes leaves some question about a weak frontogenesis zone that could spawn a few showers over the area on Saturday. This activity will move offshore on Sunday leaving high pressure in control once again. Highs increasing during this time to the mid to upper 80s by Sunday afternoon. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 150 PM Sunday... VFR parameters across central NC this afternoon will gradually give way to widespread IFR ceilings later tonight with pockets of LIFR ceilings probable. In addition, scattered convection is expected in vicinity of the Triad terminals late this afternoon through this evening, with scattered showers passing in vicinity of KINT and possibly KGSO through the overnight hours. Elsewhere, isolated convection may occur in vicinity of KRDU, and possibly near KFAY, early this evening. The probability of convection appears very low near RWI. Widespread IFR/MVFR ceilings are highly likely across central NC Monday and Monday night. Scattered to numerous showers and thunderstorms and associated MVFR/IFR visibility restrictions will develop by late Monday morning across the northern Piedmont, and drift southward into most of central NC by mid-late afternoon, persisting into Monday evening. There should be notable decrease in convection across the nw Piedmont including the Triad terminals prior to midnight Monday night, and near KRDU and KRWI after midnight. Aviation conditions will gradually improve Tuesday into Tuesday night as a cold front crosses the region. Mostly VFR conditions anticipated Wednesday through Friday though periods of MVFR ceilings are possible each afternoon-early evening as cold air aloft coupled with residual moisture and afternoon heating support the development of a cumulus field. && .RAH WATCHES/WARNINGS/ADVISORIES... None. SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...MWS LONG TERM...ELLIS AVIATION...WSS
Hazardous weather outlook, Jun 4, 6:58 AM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 658 AM EDT Sun Jun 4 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 658 AM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Repeated showers and thunderstorms Monday and Monday night may result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 2:24 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
224 PM EDT SUN JUN 4 2017
NCZ074-075-041900-
Moore NC-Montgomery NC-
224 PM EDT SUN JUN 4 2017
...a strong thunderstorm will affect portions of west central Moore
and central Montgomery Counties Until 300 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Troy, moving northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Troy, Biscoe, Star, Candor, Eagle Springs, Pekin and Steeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3544 7986 3547 7980 3544 7968 3535 7962
3528 7965 3523 7971 3518 7985 3519 7992
3526 7999 3534 8000
TIME...MOT...LOC 1823Z 227DEG 19KT 3528 7986
VINCENTSpecial weather statement, Jun 4, 2:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
230 PM EDT SUN JUN 4 2017
NCZ073-074-041915-
Stanly NC-Montgomery NC-
230 PM EDT SUN JUN 4 2017
...a strong thunderstorm will affect portions of southeastern Stanly
and southwestern Montgomery Counties Until 315 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ansonville, or 10 miles south of Albemarle, moving
northeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Norwood, Mount Gilead, Uwharrie Haven and Lake Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 8025 3531 8020 3534 8009 3534 8000
3526 7999 3519 7992 3518 7986 3516 7990
3516 7998 3514 8002 3514 8007 3518 8011
3519 8011 3517 8014 3517 8016 3515 8016
3517 8020 3516 8022 3521 8025
TIME...MOT...LOC 1830Z 246DEG 14KT 3522 8015
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:25 AM EDT | Areal Flood Advisory | RAH | Anson, Stanly | 3 hr |
| Jun 4, 2:24 PM EDT | Special Weather Statement | RAH | Montgomery | 36 min |
| Jun 4, 2:30 PM EDT | Special Weather Statement | RAH | Montgomery | 45 min |
| Jun 4, 2:49 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Richmond | 56 min |
| Jun 4, 3:03 PM EDT | Special Weather Statement | RAH | Stanly | 27 min |
| Jun 4, 3:07 PM EDT | Special Weather Statement | RAH | Orange | 38 min |
| Jun 4, 3:09 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Jun 4, 3:16 PM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Jun 4, 3:33 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Randolph | 57 min |
| Jun 4, 3:54 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond | 66 min |
| Jun 4, 4:44 PM EDT | Special Weather Statement | RAH | Alamance | 46 min |
| Jun 4, 4:50 PM EDT | Special Weather Statement | RAH | Anson | 40 min |
| Jun 4, 4:53 PM EDT | Special Weather Statement | RAH | Guilford | 22 min |
| Jun 4, 4:57 PM EDT | Special Weather Statement | RAH | Bladen | 33 min |
| Jun 4, 5:05 PM EDT | Special Weather Statement | RAH | Harnett | 25 min |
| Jun 4, 5:10 PM EDT | Special Weather Statement | RAH | Orange | 35 min |
| Jun 4, 5:18 PM EDT | Special Weather Statement | RAH | Wake | 42 min |
| Jun 4, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 29 min |
| Jun 4, 5:32 PM EDT | Special Weather Statement | RAH | Wake | 28 min |
| Jun 4, 5:36 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
| Jun 4, 5:37 PM EDT | Special Weather Statement | RAH | Anson | 38 min |
| Jun 4, 5:49 PM EDT | Special Weather Statement | RAH | Franklin | 41 min |
| Jun 4, 6:00 PM EDT | Special Weather Statement | RAH | Franklin | 45 min |
| Jun 4, 6:07 PM EDT | Special Weather Statement | RAH | Vance, Warren | 53 min |
| Jun 4, 6:28 PM EDT | Special Weather Statement | RAH | Warren | 47 min |
| Jun 4, 6:36 PM EDT | Special Weather Statement | RAH | Franklin | 39 min |
| Jun 4, 6:40 PM EDT | Special Weather Statement | RAH | Cumberland | 50 min |
| Jun 4, 7:05 PM EDT | Special Weather Statement | RAH | Warren | 55 min |
| Jun 4, 7:32 PM EDT | Special Weather Statement | RAH | Johnston | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.